Skip Navigation

1. Posted by Raphiki (Budding Member 5 posts) 5y

Raphiki has indicated that this thread is about Travel Health

I am currently in Santa Teresa, Costa Rica. I have been traveling the past two weeks along the pacific coast of Nicaragua and Costa Rica. A couple days ago I started feeling bad, not hungry, and tired. At first, I thought I might be hungover, which wasn´t the case, but yesterday I developed less of an appetite and a fever. Now I am really forcing my self to eat, drinking lots of fuilds, and taking doxycycline, thinking this is malaria. I have been drinking tapwater at times and eating local foods. Can anyone point me in a good direction as to what I´ve got?

Raphiki

2. Posted by Isadora (Travel Guru 13926 posts) 5y

Disclaimer: What I'm about to write is not meant to scare you. It is meant to inform you so you can take appropriate action. But, the description of your symptoms can range from a flu virus to other things - all with treatments.

First question - did you begin the doxycycline before or after feeling ill? If the answer is "after feeling ill" and it is malaria - the low dose of doxy will not do the job in curing the illness. (Do NOT just increase the Doxy dosage to see if that works. Bad move. Self-medicating on a guess usually makes matters worse than better.) Only by having a blood test for the parasite will you know for sure and alternative meds will have to be administered.

Second question - what immunizations were you given prior to your travels? Did you receive a thyphoid vaccination? If not - the symptoms do present as you have described. Again, you need to seek medical assistance. the thyphoid vaccine is ~50-80% effective. If you have been eating local food, especially eggs that are not 100% cooked through, they are a great source of infection.

Third question - did you receive a Hepatitis A vaccination (or the Hep A/Hep B combo)? Hep A is also a food-borne disease. Symptoms present the same as the flu.

Honestly, it could be just a flu virus you picked up along your travels, but the above diseases could also be a cause. The answers to the questions above could narrow it down.

I must put in here that seeking medical attention is the best course of action. This is a travel-related website and not a medical one. Any information offered are only opinions of non-medical persons.

For more information on the various disease/conditions that could be the issue, check out the wiki health section. But, I highly recommend a visit to a clinic.

Travel Health

3. Posted by Raphiki (Budding Member 5 posts) 5y

I began the doxycycline after feeling ill. The day before I started taking it was the day I first noticed something unusual. I felt weak with loss of appetite that first day but still went surfing in the morning and didn´t think it was anything more than an unusual hangover. The next day I realized I had a mild fever and some abdominal "stiffness." I started taking doxy that night after thinking it was probably an infection. The following day, yesterday, I still had a relatively mild fever and stayed in bed pretty much all day. I have been aggressively hydrating and developed some pea soup diarrhea which I contributed to a lack of food, occassionally a few bites of soup. I have had no headaches, or high fever, no real constipation though my stomach/abdomin has been strangely tight, not bloated or "enlarged" though. I am feeling much better today, I have been lying down and sleeping, hydrating for most of the past three days. My fever broke yesterday and I have an appetite now. I am thinking now that it might be thyphoid as that is the only vaccination I didn´t recieve. Will continued use of doxycycline over the next few weeks help with thyphoid?

4. Posted by Raphiki (Budding Member 5 posts) 5y

I am currently feeling fine. I have no symptoms and I am up and about all day. Could it be that I just had a flu? Should I continue to take the doxy?